The cholinergic syndrome is the result of increased acetylcholine activity at central and peripheral muscarinic and nicotinic receptors and is potentially lethal.Â Acetylcholine is the neurotransmitter at pre- and post-ganglionic parasympathetic, pre-ganglionic sympathetic and somatic nerves. It is also an important neurotransmitter in the CNS.Â Cholinergic syndrome arises from either acetylcholinesterase enzyme inhibition or direct agonist action at muscarinic or nicotinic receptors.
- Liang HK. Clinical evaluation of the poisoned patient and toxic syndromes. Clinical Chemistry 1996; 42(8):1350-1355.
- Little M, Murray L. Consensus statement: risk of nosocomial organophosphate poisoning in emergency departments. Emergency Medicine Australasia 2004; 16:456-458.
- Eddleston M, Dawson A, Karalliedde L, et al. Early management after self-poisoning with an organophosphorus or carbamate insecticide – a treatment protocol for junior doctors. Critical Care 2004; 8(6):R391-R397; Epub 2004 Sep 22.